IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Christmas, Spring and the Dawning of Economic Recovery

Six months of the year, which for convenience we call the spring and Christmas seasons, have a statistically higher number of troughs than the other six months of the year. In contrast, peaks do not exhibit any clustering. These results are drawn from the NBER chronology as well as alternative chronologies. As peaks are evenly distributed and troughs are not, it also appears that contraction lengths following peaks in the off-season are longer which is also an indication of the uneven propensity to switch regime throughout the year. This paper deliberately takes a "model-free" and "distribution-free" approach to test and document these phenomena. Markov chain models, their stochastic process theory and spectral representation appear in Ghysels (1991, 1992). Such models reveal more information and do not even require the use of the NBER chronology; yet, they require a fair number of auxiliary assumptions which are not imposed in the paper.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://cowles.econ.yale.edu/P/cd/d10a/d1027.pdf
Download Restriction: no

Paper provided by Cowles Foundation for Research in Economics, Yale University in its series Cowles Foundation Discussion Papers with number 1027.

as
in new window

Length: 25 pages
Date of creation: May 1992
Date of revision:
Handle: RePEc:cwl:cwldpp:1027
Contact details of provider: Postal: Yale University, Box 208281, New Haven, CT 06520-8281 USA
Phone: (203) 432-3702
Fax: (203) 432-6167
Web page: http://cowles.econ.yale.edu/

More information through EDIRC

Order Information: Postal: Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Ghysels, E., 1991. "Are Business Cycle Turning Points Uniformly Distributed Throughout the Year?," Cahiers de recherche 9135, Centre interuniversitaire de recherche en économie quantitative, CIREQ.
  2. Sims, Christopher A., 1993. "Rational expectations modeling with seasonally adjusted data," Journal of Econometrics, Elsevier, vol. 55(1-2), pages 9-19.
  3. Francis X. Diebold & Glenn D. Rudebusch, 1991. "Have postwar economic fluctuations been stabilized?," Working Paper Series / Economic Activity Section 116, Board of Governors of the Federal Reserve System (U.S.).
  4. Watson, Mark W, 1994. "Business-Cycle Durations and Postwar Stabilization of the U.S. Economy," American Economic Review, American Economic Association, vol. 84(1), pages 24-46, March.
  5. Satyajit Chatterjee & B. Ravikumar, 1991. "A neoclassical model of seasonal fluctuations," Working Papers 91-23, Federal Reserve Bank of Philadelphia.
  6. Ghysels, E., 1990. "On the Economic and Econometrics of Seasonality," Cahiers de recherche 9028, Universite de Montreal, Departement de sciences economiques.
  7. R. Anton Braun & Charles L. Evans, 1994. "Seasonality and equilibrium business cycle theories," Staff Report 168, Federal Reserve Bank of Minneapolis.
  8. Victor Zarnowitz, 1963. "Cloos on Reference Dates and Leading Indicators: A Comment," The Journal of Business, University of Chicago Press, vol. 36, pages 461.
  9. Neftci, Salih N, 1984. "Are Economic Time Series Asymmetric over the Business Cycle?," Journal of Political Economy, University of Chicago Press, vol. 92(2), pages 307-28, April.
  10. Diebold, Francis X & Rudebusch, Glenn D, 1990. "A Nonparametric Investigation of Duration Dependence in the American Business Cycle," Journal of Political Economy, University of Chicago Press, vol. 98(3), pages 596-616, June.
  11. Ghysels, E., 1986. "A Study Towards a Dynamic Theory of Seasonality for Economic Time Series," Cahiers de recherche 8612, Universite de Montreal, Departement de sciences economiques.
  12. Barsky, Robert B & Miron, Jeffrey A, 1989. "The Seasonal Cycle and the Business Cycle," Journal of Political Economy, University of Chicago Press, vol. 97(3), pages 503-34, June.
  13. Francis X. Diebold & Glenn D. Rudebusch & Daniel E. Sichel, 1990. "International evidence on business cycle duration dependence," Discussion Paper / Institute for Empirical Macroeconomics 31, Federal Reserve Bank of Minneapolis.
  14. Miron, Jeffrey A, 1986. "Financial Panics, the Seasonality of the Nominal Interest Rate, and theFounding of the Fed," American Economic Review, American Economic Association, vol. 76(1), pages 125-40, March.
  15. Kenneth F. Wallis, 1978. "Seasonal Adjustment and Multiple Time Series Analysis," NBER Chapters, in: Seasonal Analysis of Economic Time Series, pages 347-364 National Bureau of Economic Research, Inc.
  16. Singleton, Kenneth J., 1988. "Econometric issues in the analysis of equilibrium business cycle models," Journal of Monetary Economics, Elsevier, vol. 21(2-3), pages 361-386.
  17. Lars Peter Hansen & Thomas J. Sargent, 1990. "Recursive Linear Models of Dynamic Economies," NBER Working Papers 3479, National Bureau of Economic Research, Inc.
  18. Canova, Fabio, 1991. "The Sources of Financial Crisis: Pre- and Post-Fed Evidence," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 32(3), pages 689-713, August.
  19. Hamilton, James D, 1989. "A New Approach to the Economic Analysis of Nonstationary Time Series and the Business Cycle," Econometrica, Econometric Society, vol. 57(2), pages 357-84, March.
  20. James H. Stock & Mark W. Watson, 1989. "New Indexes of Coincident and Leading Economic Indicators," NBER Chapters, in: NBER Macroeconomics Annual 1989, Volume 4, pages 351-409 National Bureau of Economic Research, Inc.
  21. Hansen, Lars Peter & Sargent, Thomas J., 1993. "Seasonality and approximation errors in rational expectations models," Journal of Econometrics, Elsevier, vol. 55(1-2), pages 21-55.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:cwl:cwldpp:1027. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Glena Ames)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.